Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Psychiatry
Volume 2014, Article ID 410403, 3 pages
http://dx.doi.org/10.1155/2014/410403
Case Report

Hyperammonemic Encephalopathy due to Valproic Acid and Topiramate Interaction

1Methodist University Hospital, 1265 Union Avenue Memphis, TN 38104, USA
2Department of Clinical Pharmacy, University of Tennessee Health Science Center, Memphis, TN 38163, USA
3Department of Medicine, University of Tennessee Health Science Center, Memphis, TN 38163, USA

Received 6 May 2014; Accepted 9 July 2014; Published 17 July 2014

Academic Editor: Jaspreet S. Brar

Copyright © 2014 Jennifer D. Twilla and Andrew S. Pierce. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. R. Hirshfeld, C. L. Bowden, M. J. Gitlin et al., “American Psychiatric Association: practice guideline for the treatment of patients with bipolar disorder (revision),” The American Journal of Psychiatry, vol. 159, pp. 1–50, 2002. View at Google Scholar
  2. E. C. Settle Jr., “Valproic acid-associated encephalopathy with coma,” The American Journal of Psychiatry, vol. 152, no. 8, pp. 1236–1237, 1995. View at Google Scholar · View at Scopus
  3. A. Chopra, B. P. Kolla, M. P. Mansukhani, P. Netzel, and M. A. Frye, “Valproate-induced hyperammonemic encephalopathy: an update on risk factors, clinical correlates and management,” General Hospital Psychiatry, vol. 34, no. 3, pp. 290–298, 2012. View at Publisher · View at Google Scholar · View at Scopus
  4. N. Segura-Bruna, A. Rodriguez-Campello, V. Puente, and J. Roquer, “Valproate-induced hyperammonemic encephalopathy,” Acta Neurologica Scandinavica, vol. 114, no. 1, pp. 1–7, 2006. View at Publisher · View at Google Scholar · View at Scopus
  5. J. Y. Raskind and G. M. El-Chaar, “The role of carnitine supplementation during valproic acid therapy,” Annals of Pharmacotherapy, vol. 34, no. 5, pp. 630–638, 2000. View at Publisher · View at Google Scholar · View at Scopus
  6. G. Zaccara, M. Paganini, and R. Campostrini, “Effect of associated antiepleptic treatment on valproate-induced hyperammonemia,” Therapeutic Drug Monitoring, vol. 7, no. 2, pp. 185–190, 1985. View at Publisher · View at Google Scholar · View at Scopus
  7. J. M. Warter, C. Marescaux, C. Brandt et al., “Sodium valproate associated with phenobarbital: effects on ammonia metabolism in humans,” Epilepsia, vol. 24, no. 5, pp. 628–633, 1983. View at Publisher · View at Google Scholar · View at Scopus
  8. H. M. Hamer, S. Knake, U. Schomburg, and F. Rosenow, “Valproate-induced hyperammonemic encephalopathy in the presence of topiramate,” Neurology, vol. 54, no. 1, pp. 230–232, 2000. View at Publisher · View at Google Scholar · View at Scopus
  9. M. Raja and A. Azzoni, “Valproate-induced hyperammonaemia,” Journal of Clinical Psychopharmacology, vol. 22, no. 6, pp. 631–633, 2002. View at Publisher · View at Google Scholar · View at Scopus
  10. Depakote, Package Insert, AbbVie, North Chicago, Ill, USA, 2014.
  11. A. Verrotti, D. Trotta, G. Morgese, and F. Chiarelli, “Valproate-induced hyperammonemic encephalopathy,” Metabolic Brain Disease, vol. 17, no. 4, pp. 367–373, 2002. View at Publisher · View at Google Scholar · View at Scopus
  12. J. Wadzinski, R. Franks, D. Roane, and M. Bayard, “Valproate-associated hyperammonemic encephalopathy,” Journal of the American Board of Family Medicine, vol. 20, no. 5, pp. 499–502, 2007. View at Publisher · View at Google Scholar · View at Scopus
  13. R. B. Carr and K. Shrewsbury, “Hyperammonemia due to valproic acid in the psychiatric setting,” The American Journal of Psychiatry, vol. 164, no. 7, pp. 1020–1027, 2007. View at Publisher · View at Google Scholar · View at Scopus
  14. V. Felipo and R. F. Butterworth, “Neurochemistry of ammonia,” Neurochemistry International, vol. 41, no. 2-3, 79 pages, 2002. View at Publisher · View at Google Scholar · View at Scopus
  15. S. I. Deutsch, J. A. Burket, and R. B. Rosse, “Valproate-induced hyperammonemic encephalopathy and normal liver functions: possible synergism with topiramate,” Clinical Neuropharmacology, vol. 32, no. 6, pp. 350–352, 2009. View at Publisher · View at Google Scholar · View at Scopus
  16. C. A. Naranjo, U. Busto, E. M. Sellers et al., “A method for estimating the probability of adverse drug reactions,” Clinical Pharmacology and Therapeutics, vol. 30, no. 2, pp. 239–245, 1981. View at Publisher · View at Google Scholar · View at Scopus